Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


A characterization for elliptic problems on fractal sets

Authors: Giovanni Molica Bisci and Vicenţiu D. Rădulescu
Journal: Proc. Amer. Math. Soc. 143 (2015), 2959-2968
MSC (2010): Primary 35J20; Secondary 28A80, 35J25, 35J60, 47J30, 49J52
Published electronically: February 13, 2015
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove a characterization theorem on the existence of one non-zero strong solution for elliptic equations defined on the Sierpiński gasket. More generally, the validity of our result can be checked studying elliptic equations defined on self-similar fractal domains whose spectral dimension $ \nu \in (0,2)$. Our theorem can be viewed as an elliptic version on fractal domains of a recent contribution obtained in a recent work of Ricceri for a two-point boundary value problem.

References [Enhancements On Off] (What's this?)

  • [1] Martin T. Barlow and Edwin A. Perkins, Brownian motion on the Sierpiński gasket, Probab. Theory Related Fields 79 (1988), no. 4, 543-623. MR 966175 (89g:60241),
  • [2] Brigitte E. Breckner, Vicenţiu D. Rădulescu, and Csaba Varga, Infinitely many solutions for the Dirichlet problem on the Sierpinski gasket, Anal. Appl. (Singap.) 9 (2011), no. 3, 235-248. MR 2823874 (2012g:35364),
  • [3] Brigitte E. Breckner, Dušan Repovš, and Csaba Varga, On the existence of three solutions for the Dirichlet problem on the Sierpinski gasket, Nonlinear Anal. 73 (2010), no. 9, 2980-2990. MR 2678659 (2011m:35067),
  • [4] Philippe G. Ciarlet, Linear and nonlinear functional analysis with applications, Society for Industrial and Applied Mathematics, Philadelphia, PA, 2013. MR 3136903
  • [5] Lawrence C. Evans and Ronald F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992. MR 1158660 (93f:28001)
  • [6] Kenneth Falconer, Semilinear PDEs on self-similar fractals, Comm. Math. Phys. 206 (1999), no. 1, 235-245. MR 1736985 (2001a:28008),
  • [7] Kenneth Falconer, Fractal geometry, 2nd ed., John Wiley & Sons Inc., Hoboken, NJ, 2003. Mathematical foundations and applications. MR 2118797 (2006b:28001)
  • [8] Kenneth Falconer and Jiaxin Hu, Nonlinear elliptic equations on the Sierpiński gasket, J. Math. Anal. Appl. 240 (1999), 552-573.
  • [9] Masatoshi Fukushima and Tadashi Shima, On a spectral analysis for the Sierpiński gasket, Potential Anal. 1 (1992), no. 1, 1-35. MR 1245223 (95b:31009),
  • [10] Zhenya He, Sublinear elliptic equation on fractal domains, J. Partial Differ. Equ. 24 (2011), no. 2, 97-113. MR 2838837 (2012f:35549)
  • [11] Jiaxin Hu, Multiple solutions for a class of nonlinear elliptic equations on the Sierpiński gasket, Sci. China Ser. A 47 (2004), no. 5, 772-786. MR 2127206 (2005k:35128),
  • [12] Hua Chen and Zhenya He, Semilinear elliptic equations on fractal sets, Acta Math. Sci. Ser. B Engl. Ed. 29 (2009), no. 2, 232-242. MR 2517587 (2010i:35415),
  • [13] Jun Kigami, Harmonic calculus on p.c.f. self-similar sets, Trans. Amer. Math. Soc. 335 (1993), no. 2, 721-755. MR 1076617 (93d:39008),
  • [14] Jun Kigami, Effective resistances for harmonic structures on p.c.f.self-similar sets, Math. Proc. Cambridge Philos. Soc. 115 (1994), no. 2, 291-303. MR 1277061 (95h:28012),
  • [15] Jun Kigami, Distributions of localized eigenvalues of Laplacians on post critically finite self-similar sets, J. Funct. Anal. 156 (1998), no. 1, 170-198. MR 1632976 (99g:35096),
  • [16] Jun Kigami, Analysis on fractals, Cambridge Tracts in Mathematics, vol. 143, Cambridge University Press, Cambridge, 2001. MR 1840042 (2002c:28015)
  • [17] Umberto Mosco, Lagrangian metrics on fractals, Recent advances in partial differential equations, Venice 1996, Proc. Sympos. Appl. Math., vol. 54, Amer. Math. Soc., Providence, RI, 1998, pp. 301-323. MR 1492702 (99a:31007)
  • [18] Biagio Ricceri, A note on spherical maxima sharing the same Lagrange multiplier, Fixed Point Theory Appl. 2014, 2014: 25.
  • [19] Biagio Ricceri, A characterization related to a two-point boundary value problem. To appear in J. Nonlinear Convex Anal.
  • [20] Robert S. Strichartz, Some properties of Laplacians on fractals, J. Funct. Anal. 164 (1999), no. 2, 181-208. MR 1695571 (2000f:35032),
  • [21] Robert S. Strichartz, Solvability for differential equations on fractals, J. Anal. Math. 96 (2005), 247-267. MR 2177187 (2006j:35092),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J20, 28A80, 35J25, 35J60, 47J30, 49J52

Retrieve articles in all journals with MSC (2010): 35J20, 28A80, 35J25, 35J60, 47J30, 49J52

Additional Information

Giovanni Molica Bisci
Affiliation: Patrimonio, Architettura e Urbanistica, Department, University of Reggio Calabria, 89124 - Reggio Calabria, Italy

Vicenţiu D. Rădulescu
Affiliation: Department of Mathematics, Faculty of Sciences, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia

Keywords: Sierpi\'nski gasket, non-linear elliptic equation, Dirichlet form, weak Laplacian
Received by editor(s): December 27, 2013
Received by editor(s) in revised form: February 3, 2014, and February 9, 2014
Published electronically: February 13, 2015
Communicated by: Catherine Sulem
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society